Skip to main content
Log in

On p-Convexity and q-Concavity in Non-Commutative Symmetric Spaces

  • Published:
Integral Equations and Operator Theory Aims and scope Submit manuscript


It is shown that if a symmetric Banach space E on the positive semi-axis is p-convex (q-concave) then so is the corresponding non-commutative symmetric space E(τ) of τ-measurable operators affiliated with some semifinite von Neumann algebra \({({\mathcal{M}}, \tau)}\) , with preservation of the convexity (concavity) constants in the case that \({{\mathcal{M}}}\) is non-atomic. Similar statements hold in the case that E satisfies an upper (lower) p-estimate and extend to the more general semifinite setting earlier results due to Arazy and Lin for unitary matrix spaces.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Aliprantis, C.D., Burkinshaw O.: Locally solid Riesz spaces with applications to economics. In: Mathematics Surveys and Monographs vol. 105, 2nd edn., American mathematical society (2003)

  2. Arazy J., Lin P-K.: On p-convexity and q-concavity of unitary matrix spaces. Int. Equ. Oper. Theory 8, 295–313 (1985)

    Article  MATH  MathSciNet  Google Scholar 

  3. Chilin V.I., Sukochev F.A.: Weak convergence in non-commutative symmetric spaces. J. Oper. Theory 31, 35–65 (1994)

    MATH  MathSciNet  Google Scholar 

  4. Chilin V.I., Krygin A.V., Sukochev F.A.: Local uniform and uniform convexity of non-commutive symmetric spaces of measurable operators. Math. Proc. Camb. Phil. Soc. 111, 355–368 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  5. Dirksen, S.: Non-Commutative and Vector-Valued Rosenthal Inequalities. Thesis, Delft University of Technology (2011)

  6. Dixmier J.: Von Neumann Algebras, Mathematical Library, vol 27. Amsterdam, North Holland (1981)

    Google Scholar 

  7. Dodds P.G.: Indices for Banach lattices. Indag. Math. 80, 73–86 (1977)

    Article  MATH  MathSciNet  Google Scholar 

  8. Dodds P.G., Dodds T.K.: Non-commutative Banach function spaces. Math. Z. 201, 583–597 (1995)

    Article  MathSciNet  Google Scholar 

  9. Dodds P.G., Dodds T.K.-Y., de Pagter B.: Fully symmetric operator spaces. Integr. Equ. Oper. Th. 15, 942–972 (1992)

    Article  MATH  Google Scholar 

  10. Dodds P.G., Dodds T.K.-Y., de Pagter B.: Noncommutative Köthe duality. Trans. Am. Math. Soc. 339, 717–750 (1993)

    MATH  Google Scholar 

  11. Dodds, P.G., de Pagter, B.: Normed Köthe spaces: a non-commutative viewpoint. Indagationes Mathematicae. doi:10.1016/j.indag.2013.01.009 (in press) (2013)

  12. Fack T., Kosaki H.: Generalized s-numbers of τ-measurable operators. Pac. J. Math. 123, 269–300 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  13. Grobler J.J.: Indices for Banach function spaces. Math. Z. 145, 99–109 (1975)

    Article  MATH  MathSciNet  Google Scholar 

  14. Kalton, N., Montgomery-Smith, S.: Interpolation of Banach spaces. In: Handbook of the geometry of Banach spaces, vol. 2. pp. 1131–1175, North-Holland, Amsterdam (2003)

  15. Kalton N., Sukochev F.: Symmetric norms and spaces of operators. J. Reine Angew. Math. 621, 81–121 (2008)

    MATH  MathSciNet  Google Scholar 

  16. Kreĭn, S.G., Petunīn, Y.Ī., Semënov, E.M.: Interpolation of linear operators. In: Translations of Mathematical Monographs, vol. 54, American Mathematical Society, Providence (1982)

  17. Krygin A.V.: p-convexity snd q-concavity of non-commutative symmetric spaces (Russian). Dokl. Akad. Nauk. UzSSR 2, 7–8 (1990)

    MathSciNet  Google Scholar 

  18. Lord, S., Sukochev, F., Zanin, D.: Singular traces: theory and applications. In: De Gruyter Studies in Mathematics, vol. 46 (2013)

  19. Lotz H.P.: Rearrangement invariant continuous linear functionals on weak L 1. Positivity 12, 119–132 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  20. Lindenstrauss J., Tzafriri L.: Classical Banach Spaces II. Springer-Verlag, Berlin (1979)

    Book  MATH  Google Scholar 

  21. Marshall A.W., Olkin I.: Inequalities: Theory of Majorisation and Its Applications. Academic Press, USA (1979)

    Google Scholar 

  22. von Neumann J.: Einige Sätze über messbare Abbildungen. Ann. Math. 33, 574–586 (1932)

    Article  MATH  MathSciNet  Google Scholar 

  23. Okada, S., Ricker, W.J., Sànchez Pérez, E.A.: Optimal domain and integral extension of operators acting in function spaces. In: Operator Theory, Advances and Applications vol. 180. Birkhäuser (2008)

  24. de Pagter B.: Non-commutative Banach function spaces. In: Boulabiar, K., Buskes, G., Triki, A. (eds.) Positivity, Trends in Mathematics, pp. 197–227. Birkhäuser Verlag, Basel (2007)

    Google Scholar 

  25. Shimogaki T.: Exponents of norms in semi-ordered linear spaces. Bull. Acad. Polon. Sci. Ser. Math. Astr. et Phys. 13, 135–140 (1965)

    MATH  MathSciNet  Google Scholar 

  26. Strătilă S., Zsidó L.: Lectures on von Neumann algebras. Editura Academiei, Bucharest (1979)

  27. Sukochev, F.A.: Completeness of quasi-normed symmetric operator spaces. In: Indagationes Math., Zaanen Centennial volume, (to appear) (2013)

  28. Xu Q.: Analytic functions with values in lattices and symmetric spaces of measurable operators. Math. Proc. Camb. Phil. Soc. 109, 541–563 (1991)

    Article  MATH  Google Scholar 

  29. Zaanen A.C.: Riesz Spaces II. Amsterdam, North-Holland (1983)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to P. G. Dodds.

Additional information

This work was partially supported by the Australian Research Council.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Dodds, P.G., Dodds, T.K. & Sukochev, F.A. On p-Convexity and q-Concavity in Non-Commutative Symmetric Spaces. Integr. Equ. Oper. Theory 78, 91–114 (2014).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2010)